The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Nivo/Ipi Combo to just Nivo

Forums General Melanoma Community Nivo/Ipi Combo to just Nivo

  • Post
    jennifer83
    Participant
      I’ve finished my four rounds of combo therapy (Nivo/ipi) and had my first nivo only infusion last Saturday – double dose. After my 4 rounds of combo, my scans revealed promising results of tumors shrinking and/or disappearing!

      For those who have gone this route, have you experienced any odd side effects switching over to just nivo? Or good side effects? My doc says I’ll be doing this infusion every 4 wks for the next 12 months.

      Has anyone done combo, gone to just nivo, and then had progression? Of course I’m optimistic, but you know us melanoma patients with re-occurrence are always waiting for the shoe to drop…

      Lastly, I did develop hypothyroidism after my third combo treatment and am on medication for it. Every since then, my face (especially eye area) has remained dreadfully swollen and puffy. It looks like I either haven’t slept in days or like I’ve been crying for days. Very self conscious about it since no one knows at work that I’m going through treatment. Doc said this is likely a side effect from the hypothyroidism and that we’ll work on my med dosage after a month or two. Wondering if anyone else has experienced this?

      Many thanks for everyone’s awesome advice and input!!

    Viewing 3 reply threads
    • Replies
        Edwin
        Participant
          For me side effects from nivo have been much milder than those from ipi/nivo. I just have a little fatigue for a couple days after an infusion of nivo.

          I finished ipi/nivo immunotherapy in July 2016. My April 2018 PET scan showed progression: a tumor under my left jaw. I received radiation to it while continuing to receive nivo. My December 2019 PET scan showed NED.

            jennifer83
            Participant
              Were you still doing nivo when you found the progression in your jaw? Or had you stopped treatment all together at that point? Did they put you back on nivo after it was discovered?

              Congrats on NED – you give us all hope!!

              Edwin
              Participant
                I began receiving Keytruda immunotherapy in November 2015. After Keytruda failed, I was switched to ipi + nivo. I have been receiving nivo alone since August 2016. My oncologist plans to stop my nivo immunotherapy in May. That will make 4 years 5 months of immunotherapy.
                jennifer83
                Participant
                  Wow.. that is a long time in treatment. You’re a strong one! Congrats on NED… praying it stays that way for good.
                  tkoss
                  Participant
                    is your immune system permanently changed after a year of infusions or does it return to pre-infusion stasis?

                    also is there any thing in blood work, any number of anything, that tells you nivo is doing its thing?

                    jennifer83
                    Participant
                      Those are good questions. My doctor explained that the ipi/nivo combo is supposed to train my immune system to find cancer cells and attack them. The *hope* is, that if cancer cells (melanoma, specifically) arise in my body in the future, that my system will have been trained to combat them. I think immunology is still too new to know if this works or not.. and of course, everyone is responds differently.

                      I do know that the effects I’ve received can be lifetime. They said I’ll likely be on medication for the hypothyroidism I’ve developed for the rest of my life.

                    tkoss
                    Participant
                      is this modification based on trials or studies or a reaction to side effects of ipi?

                      3 nivo’s infusion here, 240mg 2x month. I am told this is half dose. no side effects . none.

                        Bubbles
                        Participant
                          The “ipi/nivo combo” is always 4 doses of the combo (if the patient can tolerate 4 doses) followed by nivo alone every 2 – 4 weeks per doc/patient choice.
                          jennifer83
                          Participant
                            Hi tkoss –

                            Yes, as far as I know, the “standard of care” for Stage IV is the ipi/nivo – 4 doses (as long as you can tolerate it)… and if you’re proving to respond well, they switch to just nivo every 2 weeks (half dose) or 4 weeks (full dose), depending your needs/health/convenience. They’ve switched me to 480 dose of nivo every four weeks. I tolerated the combo pretty well, like you.

                            I believe they stop ipi/nivo combo at four doses to limit toxicity – despite you feeling side effects or not, it can cause issues with internal organs, endocrine system, pituitary gland, etc… Of course, this is just my speculation on why they only offer four doses.

                            Glad to hear you’re tolerating treatment well!! Here’s to beating this!!

                            tkoss
                            Participant
                              thanks. just to clarify I am 3c and nivo only. I was never prescribed combo. my onc said and I paraphrase: ‘ I read this week ipi is a dog” or ‘yippi yipppi yippi u don’t need ipi'” or something lto that effect.. I thought she was speaking greek because at the time I didn’t know melanoma from neopolitan ice cream.
                              jennifer83
                              Participant
                                Ah yes.. I re-read… sorry. Your doc is either hilarious or crazy 🙂 I have heard a nurse say that “ipi” is a “bad boy”… I think she was saying that it’s the drug that can cause a lot of side effects or toxicity. I imagine that’s why they pull most combo patients off it and just continue the nivo after four treatments.
                                tkoss
                                Participant
                                  the words are mine.

                                  what she did say in November of 2019 that she had just read a study “a few weeks ago” that prescribed nivo only. the way she said it made me think that something dramatic in treatment had transpired right before I started treatment.

                                  in fact I was so un-informed at that time I didn’t realize that I was going to get t avoid the problems associated with ipi.

                                  my experience with monotherapy is that I have NO symptoms and NO side effects. Only my insurance company is feeling any pain.

                                JudiAU
                                Participant
                                  I had four doses of combo followed by my fourth single dose this week. I did finally develop daily, perpetual diarrhea but it is mild and stops with Imodium. I don’t take Imodium every day. I don’t really get tired after infusions anywhere but I plan for light days anyway. I do take a daily steroid now. My first CT showed shrinkage and no new new spots.

                                  I’ll personally try to take the drug as long as they let me.

                                  Hukill
                                  Participant
                                    I had 5 combos, miscommunication between dr and pharmacist, should have had 4, then 52 nivos. I was almost done when they switched to a double dose every 4 weeks. I had 7 tumors in my lungs, no progression and was NED at 13 months. I had no new side effects after the combo but most I had during the combo I still have today almost 4 years later but small price to pay for life. The worse side effect for me is the fatigue mixed with insomnia, dead tired but can’t sleep and have been given all the prescription sleep meds. It knocked my thyroid out also and tried different doses of meds to try to kick in my metabolism but it didn’t help. In the last year I have had 2 melanomas removed from other areas but were not deep enough to warrant going back on nivo. I still get scans every 3 months.It sounds like you are responding very well. These are the side effects I still have, fatigue, insomnia, rash(but it never itched, just will not go away), thyroid meds, vitiligo which is still slowing spreading, while on the combo I went 7 weeks with no saliva and about 1 – 2 times a week my mouth just goes dry for several hours and joint pain. I am 60 and some of this may be to just being old but I am still able to work full time.
                                Viewing 3 reply threads
                                • You must be logged in to reply to this topic.
                                About the MRF Patient Forum

                                The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

                                The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.